Jump to content
helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
C1ndy

Hallucinations

Recommended Posts

My Mother is 84 years old - she is maybe 95 lbs. She was diagnosed with parkinson's about 20 years ago.  She had the DBS done about 15 years ago for tremors on her right side.  She is also taking 5 sinemet 100-25mg a day.  The problem is, in the last year she has been having spells of hallucinating where she is psychotic for 3 or more days and then eventually she comes out of it.  She has seen the neurologist who prescribed 25mg of seroquel up to 3 times a day for when we see her going into one of these spells until she becomes clear again.  She is in a home and it seems like this is a major thing to get them to do - I'm not sure why but they had the GP change the order to 25 mg of seroquel every night but this didn't keep the latest episode from happening so right now she is in a hallucinating state.   My question is, could taking that much sinemet be causing the hallucinations and should we try and cut back on that as well or instead?  The last couple months she has been talking about people in her room at night and people in her bed which seem like hallucinations to me as well but not full blown psychotic state like she's in right now.  

Share this post


Link to post
Share on other sites

It is possible, but mot to probable. The amount of C/L she would have to take in order to cause her to hallucinate would have to be much higher than what she is taking. The hallucinations could also happen at regular doses if she has liver issues. so I would feel ok about taking those off the list of possible causes of the hallucinations. If would like to try a reduction in dosage, that is up to you and the Physician. If it is done, it must be done slowly. If you have kept a journal about when she takes her medication time with her off times, and when she is hallucinating, this would give you great insight into which ones you may be able to move around or possible remove. This process should be done in small increments (1/2 to 1 tablet a day) over at least a week.

The issue of a Parkinson Patient receiving their medication when they should, at an assisted living home or hospital, is very difficult. The reason for this is because the nurses are not used to giving medications outside the normal times, which are 9:00am, 12:00pm, 3:00pm, 6:00pm, and 9:00pm. This schedule works well for basically 98% of the patients outside of home care. If this is an issue, the Neurologist MUST explain to the staff the importance of on time dosing of PD medications and the patients quality of life. One time while I was in the hospital i had the same issue, so the nurse just had my wife bring in my own PD meds, which were divided into times, and I was able to either take then when I needed them, or I would ring the bell and have the nurse come in so I could take them. This is especially important for the dosing of Seroquel. It is used in many patients to slow down their running thoughts at bedtime and help them sleep. In her situation it is a MUST that is involved communicate when she needs the Seroquel, as well as her other PD medications.

I hope this helps and please keep me posted.

Share this post


Link to post
Share on other sites

Thank you for responding to my confusing email. 😬 This does help me - we have cut back her sinemet to 4 times a day and she seems ok with it but will make sure that she knows she can have the 5th pill.  I should've said in the last email that the neurologist said it was age related hallucinations but when they seemed to never really clear up I started to wonder if it was the sinemet causing it.  So taking the 25 mg of  seroquel every night to help with settling down to sleep is enough and then when she has a bigger spell just do prn till she becomes clear as well? It usually only takes 2 or 3 pills and she will fall asleep and sleep for 12 hours and wakes up in good form.  It's almost like lack of sleep caused her to hallucinate or she becomes so paranoid she can't sleep and then starts to hallucinate - not sure which way it happens.   

Thanks again for your advice.

 

Share this post


Link to post
Share on other sites

Yes, an increase in the Seroquel can help with the sleep. Helping the sleep can do wonders over all. Sleeping, napping, resting is so important for PD patients. It is when our bodies are at rest that we use very few muscles. Since we use very few muscles, this is the time when our remaining Dopamine cells can conserve Dopamine for later use.

I hope this helps and please keep me posted.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now


×